Minnesota, 2013

Hail and Damaging Winds in Minnesota, August 6, 2013

August 6, 2013 · NWS FGF · 4 events in 1 county or zone

A cold front sagged southward into southeast North Dakota and west central Minnesota during the afternoon of the 6th. Meanwhile, a nice upper level disturbance moved from west to east over the front, providing a means for rapid thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front sagged southward into southeast North Dakota and west central Minnesota during the afternoon of the 6th. Meanwhile, a nice upper level disturbance moved from west to east over the front, providing a means for rapid thunderstorm development. Storms fired along Interstate 94 near Valley City and tracked southeast toward the Wahpeton/Breckenridge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 6, 2:42 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 6, 2:42 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
342 PM CDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 342 PM CDT TUE AUG 6 2013

MAIN CONCERN FOR THE SHORT TERM IS SEVERE WX POTENTIAL TONIGHT.
CURRENTLY HAVE A SFC LOW OVER SOUTHEAST ND WITH A BOUNDARY
EXTENDING FROM IT TO THE NORTHEAST UP TOWARD THE UPPER AND LOWER
RED LAKES IN MN. A WARM FRONT EXTENDS OUT TO THE EAST-SE CLIPPING
OUR FAR SOUTHEAST COUNTIES. THIS AREA DID SEE SOME SUN TODAY AND
TEMPS HAVE RECOVERED INTO THE UPPER 70S WITH DEW POINTS IN THE
LOWER 60S. RESULTANT MLCAPE VALUES ARE APPROACHING THE 1000 TO
1500 J/KG ACROSS THE SOUTHERN FA. BULK SHEAR IS MORE IMPRESSIVE
OVER WEST CENTRAL AND CENTRAL MN PER THE LATEST SPC MESOANALYSIS.
WATER VAPOR AND MODELS SEEM TO INDICATE BETTER UPPER JET DYNAMICS
FOCUSING INTO SRN MN TONIGHT TOO. WATER VAPOR ALSO SHOWS THE SHORT
WAVE THAT WAS OVER EAST CENTRAL ND KIND OF SHEARING OUT AND
BECOMING MUCH LESS DEFINED. THIS WOULD SEEM TO INDICATE A SHORT
WINDOW OF OPPORTUNITY FOR SEVERE WX IN OUR SOUTH/SE FA LATE THIS
AFTERNOON. SPC HAS ISSUED A TORNADO WATCH FOR THIS PORTION OF THE
FA UNTIL 02Z BUT WOULD EXPECT THE THREAT FOR THIS FA TO BE OVER
WITH IN THE NEXT FEW HOURS. AFTER THAT ATTENTION WILL TURN TO THE
NEXT WEAK SHORT WAVE IN SRN SASKATCHEWAN THAT WILL APPROACH THE FA
LATER THIS EVENING. THERE IS A FAIRLY EXTENSIVE AREA OF CONVECTION
ASSOCIATED WITH THIS WAVE TOO. THINK WITH LOSS OF DAYTIME HEATING
MOST OF THIS ACTIVITY SHOULD DECREASE BUT SOMETHING MAY BE ABLE TO
HOLD TOGETHER. WILL GO WITH A DRY FORECAST AND LET NEXT SHIFT
MONITOR THOSE TRENDS. TEMP FORECAST TONIGHT WILL PROBABLY HINGE ON
THE DEGREE OF CLEARING. IF CONVECTIVE DEBRIS CLOUDS LINGER WITH
EITHER BATCH OF CONVECTION TEMPS MIGHT GET HELD UP MORE THAN
CURRENTLY ANTICIPATED.

WED STILL LOOKS DRY WITH WEAK HIGH PRESSURE OVERHEAD. LATEST ECMWF
AND GEM THROW SOME UNCERTAINTY WITH WED NIGHT PCPN CHANCES AS THEY
ARE LOOKING FAIRLY DRY. AMERICAN MODELS STILL SHOW THE MOST PCPN
AND KIND OF STUCK WITH THAT SOLUTION FOR NOW AS IT MATCHES
FORECAST CONTINUITY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 342 PM CDT TUE AUG 6 2013

THU MAY SEE LESS PCPN THAN ADVERTISED AS WELL AND TRIED TO REDUCE
THEM ACROSS SOME OF THE FA. LOOKING NOW LIKE THE BOWLING BALL LOW
TO THE NORTH WILL SAG SOUTH AND MAY BRING SOME SHOWERS TO THE
NORTHEAST THU NIGHT INTO FRI.

FOR FRI NIGHT NIGHT THROUGH TUESDAY...RELATIVELY WAVE FREE
NORTHWEST FLOW TO AFFECT THE NORTHERN PLAINS THIS WEEKEND INTO
EARLY NEXT WEEK...WITH A DEARTH OF PRECIPITATION EXPECTED.
ABUNDANT SUNSHINE OVER THE WEEKEND SHOULD ALLOW TEMPERATURES TO
RISE SEVERAL DEGREES ABOVE THE UNSEASONABLY COOL READINGS JUST
PRIOR TO THE EXTENDED PERIOD. SURFACE LOW PRESSURE LOOKS TO REMAIN
TIED UP OVER CENTRAL AND EASTERN MONTANA (SIMILAR TO SEVERAL DAYS
AGO) DAYS 4 THROUGH 6 BEFORE WEAK WAVE MAKES SOME EASTWARD
PROGRESS TOWARD DEVILS LAKE BASIN BY TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1249 PM CDT TUE AUG 6 2013

COLD FRONT MOVING THROUGH CENTRAL VALLEY FEATURING ATTENDED BY LIGHT
AND VARIABLE WINDS AT MOST SITES WITHIN THE BROAD SURFACE TROUGH.
STILL LOOKING FOR INCREASING AND GUSTY NORTHERLY WINDS TO DEVELOP IN
WAKE OF FRONT BY MID TO LATE AFTERNOON. MAINLY VFR CIGS/VSBY
THROUGH WEDNESDAY...FAVORED TEMPO GROUPS FOR FAIRLY BRIEF MVFR
PERIODS MOSTLY WITH -SHRA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...GODON
LONG TERM...WJB/GODON
AVIATION...WJB
Hazardous weather outlook, Aug 6, 4:20 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
520 AM CDT TUE AUG 6 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
520 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TODAY AS A COLD FRONT
MOVES ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA. SOME STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE
MAINLY ALONG AND SOUTHEAST OF A LINE FROM BAUDETTE TO FARGO. LARGE
HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH ANY
THUNDERSTORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS
THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

In the hours before

Special weather statement, Aug 6, 2:19 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 PM CDT TUE AUG 6 2013

NDZ038-039-049-062115-
BARNES ND-CASS ND-RANSOM ND-
319 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 415 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE
SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HASTINGS AROUND 325 PM CDT.
KATHRYN AROUND 335 PM CDT.
LITTLE YELLOWSTONE STATE AROUND 340 PM CDT.
NOME...FORT RANSOM AND FINGAL AROUND 345 PM CDT.

THE STORM MAY INTENSIFY....ALSO A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4650 9804 4663 9805 4662 9839 4664 9844
      4681 9836 4677 9758 4640 9775
TIME...MOT...LOC 2019Z 294DEG 34KT 4669 9820

SPEICHER
Special weather statement, Aug 6, 2:22 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 PM CDT TUE AUG 6 2013

NDZ038-039-049-062115-
BARNES ND-CASS ND-RANSOM ND-
322 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 415 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE
SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HASTINGS AROUND 325 PM CDT.
KATHRYN AROUND 335 PM CDT.
LITTLE YELLOWSTONE STATE AROUND 340 PM CDT.
NOME...FORT RANSOM AND FINGAL AROUND 345 PM CDT.

THE STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4650 9804 4663 9805 4662 9839 4664 9844
      4681 9836 4677 9758 4640 9775
TIME...MOT...LOC 2019Z 294DEG 34KT 4669 9820

SPEICHER
Local storm report, Aug 6, 3:13 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 S LEONARD             47.61N 95.27W
08/06/2013  E1.25 INCH       CLEARWATER         MN   NWS EMPLOYEE

            HAIL CRACKED WINDSHIELD ON VEHICLE.

0410 PM     FUNNEL CLOUD     8 W COLFAX              46.47N 97.04W
08/06/2013                   RICHLAND           ND   STORM CHASER

&&

GGUST
Local storm report, Aug 6, 3:28 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
428 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 W GALCHUTT            46.39N 96.83W
08/06/2013  E1.75 INCH       RICHLAND           ND   FIRE DEPT/RESCUE

&&

GGUST
Local storm report, Aug 6, 3:35 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
435 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 S GALCHUTT            46.34N 96.81W
08/06/2013  E1.75 INCH       RICHLAND           ND   STORM CHASER

            GOLF BALL SIZED HAIL COVERING THE INTERSTATE NEAR MILE
            MARKER 31.

&&

GGUST
Local storm report, Aug 6, 3:36 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             7 WSW COLFAX            46.43N 97.01W
08/06/2013  E1.75 INCH       RICHLAND           ND   FIRE DEPT/RESCUE

&&

JAM

The radar

The Fargo/Grand Forks radar (KMVX), 152 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wilkin

When
August 6, 3:46 PM CST to 3:48 PM CST
Where
Wilkin County, 0.84 mi SW of Breckenridge
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.260, -96.590

Numerous large trees were blown down. Power poles and power lines were blown down. An entire steel roof was torn off its rafters and flung southeastward across Minnesota Avenue. Impacts from the debris broke down a steel street light pole and caused incidental damage to other buildings across the street. Peak winds were estimated at 80 mph.

Hail, Wilkin

When
August 6, 3:51 PM CST
Where
Wilkin County, 1.59 mi ESE of Breckenridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.260, -96.550

Strong winds and very heavy rainfall was also reported.

Thunderstorm Wind, Wilkin

When
August 6, 3:55 PM CST
Where
Wilkin County, 2.49 mi ESE of Breckenridge
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.260, -96.530

Hail up to 1.5 inches in diameter also fell with the very strong winds. Numerous large tree branches were also blown down.

Hail, Wilkin

When
August 6, 4:10 PM CST to 4:15 PM CST
Where
Wilkin County, 5.64 mi NE of Campbell
Measured
1.25 in hail
Reported by
Public
Coordinates
46.160, -96.320

Nickel to quarter sized hail fell with swirling winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459390, 459391, 459392, 459393.